Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 97, NWS Mobile, AL

July 18, 2013Clarke County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 18, 2013, 2:14 AM CDT for Clarke County, Wilcox County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2013, 2:14 AM CDT (07:14 UTC)
Expired
Jul 18, 2013, 3:15 AM CDT
In force
61 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Clarke County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 150 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2456 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2456 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS54 KMOB 180714
SVRMOB
ALC025-131-180815-
/O.NEW.KMOB.SV.W.0097.130718T0714Z-130718T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
214 AM CDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTHERN CLARKE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 315 AM CDT

* AT 213 AM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER
  SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WAS LOCATED 13 MILES EAST
  OF THOMASVILLE...OR 2 MILES WEST OF YELLOW BLUFF...AND MOVING WEST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  YELLOW BLUFF...       PINE HILL...          THOMASVILLE...
  FULTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH MAY
PRODUCE MINOR FLOODING ALONG LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3184 8735 3183 8741 3183 8748 3180 8752
      3170 8802 3199 8802 3200 8768 3201 8763
      3205 8762 3207 8741
TIME...MOT...LOC 0714Z 073DEG 23KT 3197 8753

$$
1 follow-up statement
361 
WWUS54 KMOB 180755
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
255 AM CDT THU JUL 18 2013

ALC025-131-180805-
/O.CAN.KMOB.SV.W.0097.000000T0000Z-130718T0815Z/
WILCOX AL-CLARKE AL-
255 AM CDT THU JUL 18 2013

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTHERN
CLARKE AND SOUTHWESTERN WILCOX COUNTIES...

AT 246 AM CDT...THE STORM THAT PROMPTED THE WARNING FOR NORTHERN
CLARKE AND SOUTHWESTERN WILCOX COUNTIES HAS WEAKENED TO BELOW SEVERE
LIMITS...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3184 8735 3183 8741 3183 8748 3180 8752
      3170 8802 3199 8802 3200 8768 3201 8763
      3205 8762 3207 8741
TIME...MOT...LOC 0755Z 073DEG 23KT 3189 8783

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:30 PM CDT, 7 hours 44 minutes earlier.

Area forecast discussion, Jul 17, 6:30 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATE TO AVIATION
NATIONAL WEATHER SERVICE MOBILE AL
630 PM CDT WED JUL 17 2013

.AVIATION...(00Z ISSUANCE)...VFR CONDITIONS EXPECTED THROUGH THE
PERIOD WITH UPPER LEVEL HIGH PRESSURE IN CONTROL.

/16

&&

.SHORT TERM (REST OF THIS AFTERNOON THROUGH THURSDAY)...THE
COMBINATION OF SUBSIDENCE FROM THE UPPER HIGH OVER THE MIDWEST/OHIO
VALLEY COMBINED WITH MID LEVEL DRY AIR HAS RESULTED IN LITTLE
CONVECTIVE DEVELOPMENT THIS AFTERNOON...WITH ONLY A FEW ISOLATED
CELLS DEVELOPING ALONG THE SEABREEZE. MORE OF THE SAME IS EXPECTED
THROUGH THE REST OF THE AFTERNOON WITH MOST LOCATIONS REMAINING DRY.
THE BIG QUESTION FOR THE FORECAST TONIGHT WILL BE THE IMPACT OF A
VORT MAX OVER SOUTH CAROLINA AND ANOTHER OVER CENTRAL GEORGIA AS
THEY MOVE WSW AROUND THE UPPER RIDGE. SOME OF THE HIGH RES GUIDANCE
BRINGS OUTFLOW BOUNDARIES FROM THE CONVECTION OVER GEORGIA AND THE
CAROLINAS INTO THE NE CWA THIS EVENING...INITIATING CONVECTION OVER
THAT PORTION OF THE FORECAST AREA. CONFIDENCE IS NOT HIGH ON THIS
SOLUTION...BUT WILL MAINTAIN A 20-30% RAIN CHANCE THIS EVENING FOR
PORTIONS OF SOUTH CENTRAL AL TO ACCOUNT FOR THESE NEARBY PIECES OF
UPPER LEVEL ENERGY. LOWS AROUND 70 WELL INLAND TO MID 70S ALONG THE
COAST.

AN UPPER LOW OVER THE EASTERN GULF IS FORECAST TO MOVE INTO THE
NORTH CENTRAL GULF TOMORROW. THIS FEATURE COMBINED WITH A FLATTENING
OF THE UPPER LEVEL RIDGE WILL SUPPORT A BETTER ENVIRONMENT FOR
ISOLATED TO SCATTERED CONVECTIVE DEVELOPMENT. HOWEVER...FORECAST
SOUNDINGS STILL SHOW A DRY...WELL MIXED BOUNDARY LAYER WITH
GENERALLY LOW MIXING RATIOS THROUGH 900 MB. THIS WOULD TEND TO LIMIT
CONVECTIVE DEVELOPMENT AS UPDRAFTS EVAPORATE IN THE RELATIVELY DRIER
LOW LEVEL AIR. THEREFORE...WILL LIMIT RAIN CHANCES TO 30-40%
TOMORROW AFTERNOON. WENT WITH A BLEND OF MAV/MET GUIDANCE OF HIGHS
WITH HIGHS GENERALLY IN THE LOW 90S AWAY FROM THE COAST. 34/JFB

&&

.LONG TERM (FRIDAY THROUGH NEXT WEDNESDAY)...AN UPPER RIDGE OVER THE
EASTERN STATES WILL BE PLACED BY AN UPPER LEVEL TROUGH DIGGING
SOUTHWARD THROUGH EARLY NEXT WEEK. THIS WILL SEND A WEAK SURFACE
TROUGH INTO THE SOUTHEAST STATES. THE SURFACE TROUGH COMBINED WITH
PLENTY OF DEEP LAYER MOISTURE AND COOLER MID LEVEL TEMPS WILL LEAD
TO SCATTERED TO LOCALLY NUMEROUS COVERAGES OF SHOWERS AND
THUNDERSTORMS THIS WEEKEND INTO EARLY NEXT WEEK. THUNDERSTORMS WILL
BE MOST NUMEROUS DURING THE AFTERNOON AND EARLY EVENING HOURS.
TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE PERIOD WITH HIGHS
IN THE UPPER 80S/LOWER 90S AND LOWS IN THE LOW TO MID 70S. /13

&&

.MARINE...HIGH PRESSURE OVER THE MIDWEST AND OHIO VALLEY WILL WEAKEN
AND SHIFT EAST INTO THE WESTERN ATLANTIC BY FRIDAY. THIS WILL RESULT
IN THE EASTERLY FLOW WEAKENING AND BECOMING ONSHORE BY THE END OF
THE WEEK. A LIGHT TO OCCASIONALLY MODERATE ONSHORE FLOW IS EXPECTED
THROUGH THE WEEKEND INTO EARLY NEXT WEEK AS THE HIGH PERSISTS OVER
THE WEST ATLANTIC AND GRADUALLY BUILDS WEST ACROSS THE FLORIDA
PENINSULA. SEAS ARE STILL 3 TO 5 FEET THIS AFTERNOON. THEY ARE
EXPECTED TO SUBSIDE TONIGHT WITH SEAS GENERALLY 2 TO 3 FEET THROUGH
MUCH OF THE FORECAST PERIOD. 34/JFB

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      71  92  72  90  71 /  20  30  20  40  20
PENSACOLA   74  92  74  89  76 /  10  30  20  40  20
DESTIN      76  89  76  85  77 /  10  30  20  40  20
EVERGREEN   68  93  70  91  70 /  30  40  20  40  20
WAYNESBORO  70  93  69  91  70 /  20  40  30  40  20
CAMDEN      70  93  70  92  71 /  30  40  30  40  20
CRESTVIEW   68  91  70  90  71 /  20  30  20  40  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 17, 5:05 AM CDT, 21 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
505 AM CDT WED JUL 17 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
505 AM CDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED
MOSTLY OVER THE LOWER HALF OF THE FORECAST AREA LATER THIS AFTERNOON.
GUSTING STRAIGHT LINE WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF PERIODS OF VERY HEAVY RAIN WILL BE THE MAIN THREATS WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS...OCCURRING MOSTLY IN THE AFTERNOON AND
EVENING HOURS...WILL CONTINUE OVER THE FORECAST AREA THROUGH TUESDAY.
GUSTY STRAIGHT LINE WINDS...FREQUENT LIGHTNING STRIKES AND PERIODS OF
VERY HEAVY RAIN WILL BE THE MAIN THREATS WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH TUESDAY.

GMZ630>635-650-655-670-675-181200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
505 AM CDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT CAN BE EXPECTED WELL OFFSHORE
OVER THE MARINE AREA MAINLY THIS MORNING. WINDS AND SEAS WILL ALSO
BE HIGHER NEAR SHOWERS AND THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH TUESDAY.

In the hours before

Special weather statement, Jul 17, 11:06 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1106 PM CDT WED JUL 17 2013

ALZ056-059-060-180500-
CONECUH AL-COVINGTON AL-ESCAMBIA AL-
1106 PM CDT WED JUL 17 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CONECUH...
WESTERN COVINGTON AND EASTERN ESCAMBIA COUNTIES IN SOUTHWEST
ALABAMA...THROUGH MIDNIGHT CDT...

AT 1101 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 5 MILES NORTHEAST OF ANDALUSIA TO 12 MILES SOUTH
OF ANDALUSIA...AND MOVING WEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SANFORD...            RIVER FALLS...        RED LEVEL...
  LIBERTYVILLE...       HEATH...              GANTT...
  CAROLINA...           ANDALUSIA...          US 29 AND CR 43...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Jul 17, 11:59 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1159 PM CDT WED JUL 17 2013

ALZ056-059-060-FLZ001-003-180600-
CONECUH AL-COVINGTON AL-ESCAMBIA AL-INLAND SANTA ROSA FL-
INLAND ESCAMBIA FL-
1159 PM CDT WED JUL 17 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CONECUH...
WESTERN COVINGTON AND EASTERN ESCAMBIA COUNTIES IN SOUTHWEST
ALABAMA...NORTHERN SANTA ROSA AND NORTHEASTERN ESCAMBIA COUNTIES IN
NORTHWEST FLORIDA...THROUGH 100 AM CDT...

AT 1153 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 17 MILES SOUTHWEST OF ANDALUSIA TO 16 MILES
SOUTHEAST OF EAST BREWTON...AND MOVING SOUTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITFIELD...          PINE LEVEL...         JAY...
  FLOMATON...           MOLINO...             CENTURY...
  US 29 AND CR 43...    RIVERVIEW...          POLLARD...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Jul 18, 12:57 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1257 AM CDT THU JUL 18 2013

ALZ055-180700-
MONROE AL-
1257 AM CDT THU JUL 18 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONROE COUNTY IN
SOUTHWEST ALABAMA THROUGH 200 AM CDT...

AT 1255 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 19 MILES NORTHEAST
OF MONROEVILLE...OR 4 MILES EAST OF BEATRICE...AND MOVING WEST AT 20
MPH.

* LOCATIONS IMPACTED INCLUDE...
  VREDENBURGH...        BEATRICE...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&
Special weather statement, Jul 18, 1:51 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
151 AM CDT THU JUL 18 2013

ALZ051>055-180745-
CHOCTAW AL-MONROE AL-WASHINGTON AL-WILCOX AL-CLARKE AL-
151 AM CDT THU JUL 18 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CHOCTAW...
WESTERN MONROE...NORTHEASTERN WASHINGTON...WESTERN WILCOX AND CLARKE
COUNTIES IN SOUTHWEST ALABAMA...THROUGH 245 AM CDT...

AT 146 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14
MILES SOUTHEAST OF LINDEN TO 11 MILES NORTHWEST OF FRISCO CITY...
MOVING WEST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PENNINGTON...         BUTLER...             PINE HILL...
  WHATLEY...            THOMASVILLE...        JACKSON...
  GROVE HILL...         FULTON...             COFFEEVILLE...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED. HEAVY RAINFALL WILL
GREATLY RESTRICT VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS...WHICH MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELERS ARE
URGED TO USE CAUTION.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:24 AM CDTSpecial Marine WarningMOB2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.